Penicillin Allergy

What is penicillin allergy?

Penicillin is an antibiotic treatment used to treat infections and their related diseases, with the power to fight and eliminate bacteria or microbes that cause infections in the human body.

As such, penicillin allergy is an abnormal reaction of the immune system to this antibiotic, in which the immune system responds to the treatment as if it were a harmful substance. The most common signs of this allergy are hives, rash and itching, with one of the severe reactions being anaphylaxis.

Symptoms of penicillin allergy

Symptoms of penicillin allergy usually appear about one hour after ingestion of the antibiotic. However, reactions can sometimes occur hours, days or weeks after taking the drug.

The main symptoms of drug allergy include the following:

  • Skin rash
  • Hives
  • Itching
  • Hives
  • Fever
  • Swelling
  • Shortness of breath
  • Mucus
  • Tearing and itchy eyes
  • Anaphylaxis

As such, anaphylaxis is an inordinate allergic reaction that can be life-threatening by causing widespread dysfunction in the body’s systems. Symptoms of anaphylaxis are as follows:

  • Shortness of breath, due to narrowing of the airways and throat.
  • Nausea
  • Abdominal cramps
  • Vomiting and/or diarrhea
  • Dizziness
  • Seizures
  • Drop in blood pressure
  • Weak pulse
  • Loss of consciousness

What are the causes of penicillin allergy?

The causes of penicillin allergy are not clear. Some people develop the allergy, while others do not. However, there are a number of risk factors for developing a penicillin allergy.

  • Being between 20 and 49 years old
  • Having taken penicillin frequently
  • Having HIV/AIDS
  • Having cystic fibrosis
  • Having had allergic reactions to penicillin or another drug in the past.
See also  Hepatobiliary surgery

Can it be prevented?

Penicillin allergy cannot be prevented. However, there are a large number of people who think they are allergic to penicillin when they are not, and may be less sensitive to it than in the past.

What does the treatment consist of?

If penicillin is used and an allergic crisis occurs, the patient should immediately contact the emergency services.

As an urgent treatment, epinephrine injections are used to stop the allergic reaction.

Other possible treatments are antihistamine and intravenous coricosteroids.